Alert archive / Tennessee / Flash Flood Warnings in 2018
Flash Flood Warning 37, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Sep 27, 2018, 1:49 PM EDT for 5 counties in Tennessee. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 27, 2018, 1:49 PM EDT (17:49 UTC)
- Expired
- Sep 27, 2018, 6:45 PM EDT
- In force
- 5 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bradley County, TN, Hamilton County, TN, McMinn County, TN, Meigs County, TN, Rhea County, TN
The radar
The Northeast Alabama radar (KHTX), 117 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 443 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
180 WGUS54 KMRX 271749 FFWMRX TNC011-065-107-121-143-272245- /O.NEW.KMRX.FF.W.0037.180927T1749Z-180927T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Morristown TN 149 PM EDT THU SEP 27 2018 The National Weather Service in Morristown has issued a * Flash Flood Warning for... South central Rhea County in east Tennessee... Northwestern Bradley County in east Tennessee... Southwestern Meigs County in east Tennessee... West central McMinn County in east Tennessee... Northeastern Hamilton County in east Tennessee... * Until 645 PM EDT. * At 148 PM EDT, trained weather spotters reported heavy rain across the warned area. Several inches of rain have fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Chattanooga, Cleveland, Dayton, Soddy-Daisy, Lakesite, Harrison, Hillsview, Hopewell, Harrison Bay State Park, Big Spring, Middle Valley, Birchwood, Shady Grove, Sale Creek, Falling Water and Mowbray Mountain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Keep children away from storm drains, culverts, creeks and streams. Water levels can rise rapidly and sweep children away. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 3550 8470 3515 8488 3515 8529 3551 8500 $$ Moulton
1 follow-up statement
148 WGUS74 KMRX 271925 FFSMRX Flash Flood Statement National Weather Service Morristown TN 325 PM EDT THU SEP 27 2018 TNC011-065-107-121-143-272245- /O.CON.KMRX.FF.W.0037.000000T0000Z-180927T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Rhea TN-Bradley TN-Meigs TN-McMinn TN-Hamilton TN- 325 PM EDT THU SEP 27 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR SOUTH CENTRAL RHEA...NORTHWESTERN BRADLEY...SOUTHWESTERN MEIGS...WEST CENTRAL MCMINN AND NORTHEASTERN HAMILTON COUNTIES... At 323 PM EDT, Doppler radar indicated heavy rain across the warned area. Several inches of rain have fallen over the area the past couple of days. Flooding is likely ongoing in around the Soddy-Daisy area. Even though the rainfall will be relatively light today, it will not take very much rain to cause additional flooding along creeks and low lying roads. Some locations that will experience flooding include... Chattanooga, Cleveland, Dayton, Soddy-Daisy, Lakesite, Harrison, Hillsview, Hopewell, Harrison Bay State Park, Big Spring, Middle Valley, Birchwood, Shady Grove, Sale Creek, Falling Water and Mowbray Mountain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Keep children away from storm drains, culverts, creeks and streams. Water levels can rise rapidly and sweep children away. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 3550 8470 3515 8488 3515 8529 3551 8500 $$ Moulton
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 1:19 PM EDT, 30 minutes earlier.
Area forecast discussion, Sep 27, 1:19 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
119 PM EDT Thu Sep 27 2018
.AVIATION...
Flight categories throughout the 18z TAF period will not be very
favorable. Convective showers will fill in across eastern TN
through the afternoon, but should come to a fairly quick end from
west to east tonight as a front moves through. Once showers end,
expect IFR conditions to become fairly widespread, with mix of low
ceilings and reduced visibility with development of patchy fog.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch until 8 PM EDT this evening for Cherokee-Clay.
TN...Flash Flood Watch until 8 PM EDT /7 PM CDT/ this evening for
Anderson-Bledsoe-Blount Smoky Mountains-Bradley-Campbell-
Claiborne-Cocke Smoky Mountains-East Polk-Grainger-Hamblen-
Hamilton-Hancock-Hawkins-Jefferson-Johnson-Knox-Loudon-
Marion-McMinn-Meigs-Morgan-NW Blount-North Sevier-Northwest
Carter-Northwest Cocke-Northwest Greene-Northwest Monroe-
Rhea-Roane-Scott TN-Sequatchie-Sevier Smoky Mountains-
Southeast Carter-Southeast Greene-Southeast Monroe-Sullivan-
Unicoi-Union-Washington TN-West Polk.
VA...Flash Flood Watch until 8 PM EDT this evening for Lee-Russell-
Scott-Washington-Wise.
&&
CDHazardous weather outlook, Sep 27, 3:10 AM EDT, 10 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 310 AM EDT Thu Sep 27 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-280715- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 310 AM EDT Thu Sep 27 2018 /210 AM CDT Thu Sep 27 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Today and Tonight ...Flash Flood Watch is in Effect through Thursday Evening... Heavy rain, and a few thunderstorms, will lead to potential flooding and flash flooding on Thursday, especially across the mountains, foothills, and southeast Tennessee. In addition, downed trees are possible because of the saturated soil. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but reports of flooding are encouraged.
In the hours before
Local storm report, Sep 27, 9:39 AM EDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
939 AM EDT THU SEP 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM FLASH FLOOD KINGSTON 35.87N 84.51W
09/26/2018 ROANE TN 911 CALL CENTER
SEVERAL ROADWAYS COVERED BY WATER FROM A FEW INCHES UP TO
1 FOOT IN SEVERAL LOCATIONS AROUND THE KINGSTON AREA.
&&Local storm report, Sep 27, 9:57 AM EDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
957 AM EDT THU SEP 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM FLASH FLOOD ATHENS 35.45N 84.60W
09/26/2018 MCMINN TN 911 CALL CENTER
NUMEROUS CLOSED ROADS IN THE COUNTY.
&&
GARUCKASLocal storm report, Sep 27, 10:01 AM EDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1001 AM EDT THU SEP 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FLASH FLOOD ATHENS 35.45N 84.60W
09/26/2018 MCMINN TN 911 CALL CENTER
NUMEROUS CLOSED ROADS IN THE COUNTY.
&&
GARUCKASLocal storm report, Sep 27, 10:24 AM EDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1024 AM EDT THU SEP 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FLASH FLOOD 7 N ATHENS 35.55N 84.60W
09/26/2018 MCMINN TN 911 CALL CENTER
NUMEROUS CLOSED ROADS IN THE NORTH HALF OF THE COUNTY.
&&
GARUCKASLocal storm report, Sep 27, 10:44 AM EDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1044 AM EDT THU SEP 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM FLASH FLOOD 5 SW DAYTON 35.44N 85.08W
09/26/2018 RHEA TN 911 CALL CENTER
HICKMAN ROAD CLOSED FROM 11AM TO 1PM NEAR GREYSVILLE.
&&
GARUCKASThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 8:27 PM EDT | Areal Flood Warning | MRX | Hamilton, Meigs, Rhea | 15 hr |
| Sep 27, 12:42 PM EDT | Areal Flood Warning | MRX | Bradley, Hamilton, McMinn, Meigs, Rhea | 6 hr |
| Sep 27, 4:39 PM EDT | Areal Flood Advisory | MRX | Campbell, Claiborne, Morgan, Scott | 3 hr |
| Sep 27, 6:40 PM EDT | Areal Flood Advisory | MRX | Anderson, Blount, Knox, Loudon, McMinn, Monroe and 3 more | 2 hr |
| Sep 27, 7:24 PM EDT | Areal Flood Advisory | MRX | Grainger, Hamblen, Hancock, Hawkins, Jefferson, Sullivan | 3 hr |
Nearby
Flash Flood Warnings in Tennessee, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.